Taking Prednisone

This topic contains 12 replies, has 8 voices, and was last updated by  ChicagoCIDP 4 weeks, 1 day ago.

Viewing 13 posts - 1 through 13 (of 13 total)
  • Author
    Posts
  • #114256

    Mark Robichek
    Participant

    Greetings, everyone.

    I was just diagnosed with CIDP after suffering for over 4 months. I can barely walk now. Today, I began taking Prednisone, and while the number of possible side effects is quite scary, I’m hoping that the benefits will outweigh them. Here are my questions to those taking Prednisone:
    1) How long after beginning the Prednisone did you notice any benefits (i.e. more strength, better balance, less tingling)?
    2) What side effects have you experienced, and what did you do about them?
    3) How long did you take the Prednisone, and if/when you were weaned off of it, did you begin taking another immunosupressant?

    Thank you!

    –Mark

    #114257

    Jim-LA
    Participant

    Hello Mark, Prednisone and related treatments are discussed in many GBS/CIDP forum topic threads here. A few that may be helpful follow:
    https://forum.gbs-cidp.org/forums/topic/how-do-the-long-term-steroids-affect-you/
    https://forum.gbs-cidp.org/forums/topic/prednisone-3/
    https://forum.gbs-cidp.org/forums/topic/methylprednisolone-solumedrol-experence/

    I hope the various member experiences linked above can help answer your questions.

    #114258

    Jim-LA
    Participant
    #114259

    Mark Robichek
    Participant

    Thank you very much, Jim! Many of your links were very insightful. I appreciate you doing the research on find them for me.

    #114260

    BryanF
    Participant

    I was started on Prednisone when I was first diagnosed with CIDP in November of 2016. I took 60mg a day for almost two months, but I kept getting worse and was finally treated with IVig.

    I finally switched doctors in May of 2017 and started a course of IVig. I was still on Prednisone and my new neurologist began to wean me off out. It took to March of this year to get finally get off of it.

    But, I began to feel worse. I was fatigued, had muscle spasms and cramps everywhere. Every joint in my body ached as well.

    It turned out that my adrenal gland was producing natural steroids. That’s direct result of long term steroid use (or maybe my adrenal glands was bad to start with?). Anyway, I’m back on Prednisone right now and feel decent.

    Some people are helped by Prednisone. I hope you are. It certainly is the cheaper route compared to the cost of IVig.

    #114264

    Kathy
    Participant

    Hi Mark – My neurologist prescribed prednisone for me 10 months after my diagnosis of CIDP(March 2016) along with IVIG every 4 weeks. Prior to prednisone I was given IV solumedrol which initially helped me regain some strength. I did the solumedrol while waiting for insurance to approve IVIG. I was in and out of the hospital three times while waiting for insurance approval of IVIG. Throw in a flu shot in the middle of all that which exacerbated the CIDP and in the hospital again. I had never had a flu shot before and was told it was important to get one because my immune system was suppressed. I will never ever get another flu shot!

    I honestly feel that the combination of prednisone and IVIG are what keep me stable, and let me lead a fairly normal life. At my worst I was not able to walk, sit, stand etc. without help.

    I started out on 80mg of prednisone every day. After 8 weeks I tapered to 80mg one day and 60mg the next. Then 80 – 40, then 80-20. Then 80mg every other day. I am currently at 25mg every other day. The goal is to be completely off in 4 months or so. I still get IVIG infusions every 4 weeks. It is my understanding that the taper of every other day gives your adrenal glands the chance to “wake up” and work again. If I can’t tolerate going off prednisone we will look at going on Cellcept.

    Side effects for me are not horrible, but they are annoying. Not a lot of sleep, sweating, moon face, I gained around 20 pounds, and my “fat” sort of shifted to my belly. Boo! I watch my salt intake, and try to avoid sugar. I crave baked goods. I also had to get a bone density test. I try to at least walk 15 minutes a day with a hill involved if possible. For me my hips/legs are the first place that get weak when those pesky bad antibodies start to build up. I also try to do some weight bearing exercise. I was going to structured PT/OT, but I became exhausted and was falling down so I decided I would take what I learned and do it at home at my own pace. Your muscles will atrophy quicker than you think.

    Best of luck to you. I hope my info helped you a little. Take Care.
    Kathy

    #114265

    Mark Robichek
    Participant

    Kathy,

    Thank you so much for sharing your story in such great detail. The more I read, the more I can anticipate possible issues. I started taking Prednisone on July 16 and received a high-dose IVIG infusion on July 18-19. As of today, I’m already feeling much better; I’m stronger, and my walking is almost back to normal.

    I hope I’m one of the lucky 85% (that’s the success rate that my neurologist has given to CIDP patients responding to Prednisone/IVIG).

    Thanks again, and continued good luck to you!

    #114281

    Mark Robichek
    Participant

    After my wife & I decided that my primary neurologist could have been better, we decided to make an appointment with the Top GBS/CIDP specialist in Northern California. We met with him last week. After he reviewed all of my EMG test results and performed some physical tests, he made this shocking announcement: He wasn’t sure that I even have CIDP! He told me to stop taking the Prednisone immediately (there shouldn’t be any side effects since I was only on the drug for 2 weeks). He felt that my EMG results may have been biased by the fact that I was getting IVIG for my primary immunodeficiency, and that may have clouded my results. We may yet discover that my latest attack may in fact be CIDP, a rare second attack of GBS or perhaps even something else TBD. Details to follow…

    In the meantime, after stopping the Prednisone, I have noticed (possibly coincidentally) that I’ve developed some open sores in my shins. I have also noticed that the tingling in my hands has been coming and going. Has anyone else had similar symptoms, either while taking Prednisone or after stopping the drug?

    Thanks!

    #114288

    Slate
    Participant

    My case is unusual I believe, because my CIDP built up in the top halves of my feet for 5.5 years, primarily in the sensory nerves, and then steepened recently to become too painful to easily walk. Now my largest toes and balls of feet are numb all the way through.

    Started taking Prednisone three weeks ago. 60/mg day. Side effects have been pretty big – blood sugar, pressure and inability to sleep – but I think I’m adjusting.

    I am 90% sure that the Prednisone has reduced the pain. It seems like there was a war in my feet for the last couple years, and it’s no longer being waged.

    The numbness is still deep, but I do think I’m getting a little feeling back. I have a Rebuilder and in the past I would attach the pads to my toes and max out the volts and not feel anything. Now I feel something.

    I hope this is helpful.

    #114290

    Mark Robichek
    Participant

    Thanks, Greg! That’s a heckuva story. I hope that we’re both on the road to recovery.

    #114298

    GH
    Participant

    I took prednisone for about a year. The dosage was tapered down over that time. At the same time I was taking mycophenolate mofetil, an immune suppressant. The latter does not take effect immediately, which is why they are taken together. By the time the prednisone has been reduced to low doses, the mm will be established. After going off the prednisone I stayed on the initial dosage of mm for about a year, then started reducing the dosage on it as well. A year or so later I was off the mm and since have taken no drugs related to my neuropathy.

    I never had side effects from either drug.

    #116049

    cer100
    Participant

    Have been on Prednisone at different doseages over last 2 years. Still trying to get as much taper down as soon as possible. Id say I saw effects within the first week. Cant say with any confidence it has helped me…on the other hand round face, glaucoma not well controlled, high blood sugar/hA1C, difficulty sleeping, blurry vision, irritability/short temper, and probably a few more I have forgotten.

    #116379

    ChicagoCIDP
    Participant

    Glad to find this post. I started Prednisone 4 weeks ago. Started at 80mg now 60mg. I also just started mycophenolate twice a day. Encouraged that maybe at some point I might be off all meds. How are you doing now after your last post from August 2018?

Viewing 13 posts - 1 through 13 (of 13 total)

You must be logged in to reply to this topic.